As a prescribing physician, I get this question all the time. And to most of my patient’s surprise (and delight!) the answer is a resounding YES. And here is why…
One of the biggest myths regarding skincare is that people need to stop using their “active” Obagi products in the summer months. They have been told that Tretinoin makes the skin photosensitive; in other words, more vulnerable to sun damage. This is just not true! In fact, summer is a great time to start a retinoid product. You experience less drying of the skin in summer months with the higher humidity and it makes the adjustment to Obagi Nu-Derm System much easier.
It is true that the first initial few weeks on a retinoid product will leave you more vulnerable to sunburn, but that will resolve back to normal quickly. Using a broad-spectrum sunscreen with an SPF of at least 30 will keep you out of harms way. This is something we all should be wearing, each and every day, regardless of the time of year. It goes a long way in preventing sun-damaged skin. And while it is also true that the active ingredient in a retinoid product is sensitive to sunlight, there is still no need to worry. Tretinoin does most of its work in the first four hours of use and patient’s who are on the Nu-Derm System are using it at night.
The most important point of all to make very clear is this; stopping the use of your Obagi Nu-Derm System in the summer months will cause you to incur more sun damage to your skin. Isn’t sun damage the reason why we are using Obagi to begin with? Instead of stopping your regime to resume again in the Fall and having to correct all of the damage that could have been prevented, please stick to your protocol and continue keeping pigmentation, texture, tone and laxity issues at bay.
There is one step you should take if you find you will be in the sun for an extended period of time, such as a beach or pool day. Skip the Clear (HQ) in your morning routine and resume it’s usage at night. Easy!
Now enjoy your summer and your beautiful skin, all year long.
Dr. Donna Wilcox